Virginia, 2008

Damaging Wind in Virginia, July 22, 2008

July 22, 2008 · NWS RLX · 1 event in 1 county or zone

Convection initiated during the late afternoon hours ahead of a mesoscale feature in Kentucky. The storms moved east into Virginia during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Convection initiated during the late afternoon hours ahead of a mesoscale feature in Kentucky. The storms moved east into Virginia during the early evening hours. Bowing segments helped produce wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 22, 3:15 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 22, 3:15 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT TUE JUL 22 2008

.SYNOPSIS...
UPPER LEVEL DISTURBANCES WILL CAUSE A CHANCE OF THUNDERSTORMS
THIS AFTERNOON AND TONIGHT. A COLD FRONT APPROACHES TONIGHT...EXITS
WEDNESDAY. HIGH PRESSURE BUILDS IN FOR THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
18Z SFC ANALYSIS SHOWS FRONT IN PRETTY MUCH THE SAME PLACE IT HAS
BEEN OVER THE PAST 12 HOURS...NW OHIO THROUGH CENTRAL IN. LEFTOVER
DEBRIS CLOUDS FROM MORNING MCS HAS THINNED OUT NICELY PER LATEST
VIS SAT. MODELS ALL OVER THE PLACE WITH PLACEMENT OF ORGANIZED
CONVECTION...WITH GFS FOCUSING MORE ALONG THE FRONT IN CENTRAL OH.
LOCAL MODELS ALSO KEEP MOST OF CONVECTION NW OF CWA THIS
AFTERNOON. STILL EXPECT SOME CONVECTION TO FIRE OVER THE AREA THIS
AFTERNOON WITH INCREASING INSTABILITY AND LOW LEVEL CONV WITH ANY
BOUNDARIES FROM EARLIER MCS.

NAM...RUC...AND GFS BRING AN AREA OF CONVECTION THIS AFTERNOON
EASTWARD THROUGH KY...INITIATED FROM OUTFLOW BOUNDARY FROM EARLIER
MCS OVER WESTERN KY. LATEST VIS SHOWING THIS QUITE WELL...WITH
STORMS FIRING OVER SOUTH CENTRAL KY. EXPECT THIS ACTIVITY AND
ASSOCIATED MCV TO CONTINUE TO DEVELOP THROUGH THE AFTERNOON. A
MOVEMENT MORE TOWARD THE NE IS EXPECTED AS THIS AREA MOVES INTO
CWA TOWARD 00Z...AS H5 TROUGH SHARPENS. MAIN THREAT WITH
CONVECTION WOULD BE DAMAGING WIND. AS TROUGH SHARPENS...SFC FRONT
WILL BEGIN TO SAG SE...TAKING MOST OF WED TO CLEAR CWA. THIS
SPELLS ANOTHER ROUND OF CONVECTION TOMORROW AFTN WITH
FROPA...MAINLY EASTERN PORTIONS OF CWA.

CODED UP LIKELY POPS WITH MCV THIS EVENING AND EARLY TONIGHT AND
AGAIN WITH WITH FROPA ON WED. CHC POPS IN BETWEEN. FOR TEMPS
FOLLOWED CLOSE TO MET...WHICH SEEMS TO BE A GOOD COMPROMISE WITH
OTHER GUIDANCE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
MODELS HAVE MEAN UPPER TROUGH OVER SOUTHEAST CANADA AND THE
NORTHEASTERN U.S. THIS PERIOD. BY WEDNESDAY NIGHT...MOST OF THE
EFFECTS OF THE ABOVE MENTIONED SHORT WAVE AND COOL FRONT WILL HAVE
EXITED EAST OF OUR AREA. HIGH PRESSURE WITH MUCH DRIER AND LESS HUMID
AIR WILL DOMINATE THURSDAY INTO MOST OF THE DAY FRIDAY. AIR ALOFT
NOT COOL ENOUGH AND LOW LEVEL MOISTURE NOT HIGH ENOUGH TO SUPPORT
DIURNAL POPS. TEMPS WILL BE NEAR NORMAL FOR THIS TIME OF YEAR.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS AGREE THE MEAN UPPER TROUGH OVER THE NORTHEASTERN U.S. WILL
BE MAINTAINED THIS PERIOD. WHILE A SERIES OF SHORT WAVES AND
REINFORCING SHOTS OF COOLER AIR WILL MOVE ACROSS OUR REGION THIS
PERIOD...TIMING AND EXACT TRACK OF THESE SYSTEMS THIS FAR OUT IS
DIFFICULT. HAVE CHOSEN...ALONG WITH HPC...TO FOCUS ON THE FRONTAL
BOUNDARY WHICH MEANDERS JUST SOUTH OF OUR AREA THIS PERIOD. THIS
KEEPS SOME CHANCE POPS IN THE FORECAST NEARLY EVERY DAY...ESPECIALLY
OVER THE SOUTH WHERE WAVES OF LOW PRESSURE WILL RIDE ALONG THE
FRONT. ANY SHORT WAVE/REINFORCING SHOT OF COOLER AIR TRAVERSING THE
UPPER TROUGH WILL FURTHER ENHANCE THE PROSPECTS FOR CONVECTION
ACROSS THE AREA. ONE THING IS ALMOST CERTAIN...NO HEAT WAVES OR
EXTENDED DRY PERIODS. TEMPERATURES NEAR NORMAL.
&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR SHOULD PREVAIL THROUGH THE AFT HRS AT MOST TAF SITES. WIDELY
SCT TSRA WILL DEVELOP ACROSS THE AREA THIS AFTN...BUT LOW CHC
AND LACK OF COVERAGE PREVENT FROM MENTIONING IN TAFS.

A MCV WILL APPROACH AREA FROM KY THIS EVENING...BRINGING TSRA TO
MAINLY THE SOUTHERN AND EASTERN SITES. EXPECT MVFR IN VIS/CEILINGS
WITH THIS COMPLEX AS IT TRAVERSES ACROSS THE SOUTH AND EAST FROM
02-06Z.

SFC FRONT WILL SLOWLY CROSS THE AREA FROM THE NW THROUGH THE DAY
ON WED...CONTINUING VIS RESTRICTIONS AS CONVECTION SHOULD DEVELOP
WITH SFC HEATING.

AVIATION OUTLOOK /AFTER 18Z WEDNESDAY/... NO SIGNIFICANT WEATHER
EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/30
NEAR TERM...30
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...30
Hazardous weather outlook, Jul 22, 4:14 AM EST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
514 AM EDT TUE JUL 22 2008

VAZ003-004-WVZ024-025-033>035-230915-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
514 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
036>040-046-047-230915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
514 AM EDT TUE JUL 22 2008

...SEVERE THUNDERSTORM WATCH 723 IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 22, 5:30 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
630 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             WILLIAMSON              37.72N 82.25W
07/22/2008  U0.75 INCH       MINGO              WV   PUBLIC

&&

NNNN
Local storm report, Jul 22, 5:51 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
651 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     WHITMAN                 37.81N 82.03W
07/22/2008                   LOGAN              WV   PUBLIC

&&

NNNN

The radar

The Charleston,WV radar (KRLX), 103 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
July 22, 5:55 PM EST
Where
Buchanan County, Hurley
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.420, -82.030

Trees fell across roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116227.